New York, 2023

Damaging Wind in New York, July 3, 2023

July 3, 2023 · NWS ALY · 1 event in 1 county or zone

Scattered showers and thunderstorms developed within the vicinity of a stationary frontal boundary during the afternoon and early evening hours on July 3, 2023. One thunderstorm downed a tree onto cars at an apartment complex in East Greenbush.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered showers and thunderstorms developed within the vicinity of a stationary frontal boundary during the afternoon and early evening hours on July 3, 2023. One thunderstorm downed a tree onto cars at an apartment complex in East Greenbush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 2:43 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 3, 2:43 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
343 PM EDT Mon Jul 3 2023

.SYNOPSIS...
A slow moving low pressure system will bring occasional showers
and thunderstorms into Independence Day, with locally heavy
rainfall possible. A trend toward mostly dry and hot weather
arrives for Wednesday and Thursday. Showers and thunderstorm
chances return on Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An upper-level trough will continue to slowly advance eastward
across the region through tonight. Meanwhile, an east-west
oriented frontal boundary is situated south of I-90 into western
New England.

Shower and thunderstorm activity will continue through this
afternoon with the stronger activity expected along and south
of I-90. Within this region, MLCAPE values between 1000-1500
J/kg and 25 to 35 kt of 0-6km bulk shear may be enough to result
in a few strong to severe thunderstorms. A Severe Thunderstorm
Watch is in effect for these areas until 8 PM this evening. In
addition, precipitable water values between 1.6 and 1.8 inches
could lead to some locally heavy rainfall. It is possible for
some training convection later this afternoon into tonight as
well, especially for areas south of Albany. This is where a
slight risk for excessive rainfall is located per the latest
outlook from the Weather Prediction Center. Heavy rain mentions
were mainly concentrated within this slight risk area.

Shower and thunderstorm activity will gradually decrease in
areal coverage tonight with the loss of daytime heating. Still,
some isolated to scattered showers could linger through the
overnight with the upper-level trough moving directly overhead.
Some patchy fog could develop, especially in areas that receive
rainfall today. Lows will dip into the 60s for most areas with
some upper 50s across the Adirondacks and eastern Catskills.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper-level trough axis will pass through the area on Tuesday,
Independence Day, with upper-level energy mainly focused across
areas south and east of Albany. Showers and thunderstorms will
be primarily focused across this area where MLCAPE values may
reach 1000-1500 J/kg by the afternoon hours. 0-6 km shear values
will be less than on Monday, only in the 15-20 kt range. While
some stronger storms are possible, looking at more of a
localized heavy rain/flood threat at this time. Elsewhere,
shower and thunderstorm activity should be more isolated to
scattered. High temperatures will reach the 80s in the valleys
and the 70s in the higher elevations.

Upper-level ridging builds across the region Tuesday night and
remains in place through Wednesday night. This will result in
the arrival of a hotter and drier air mass. High temperatures on
Wednesday will reach the mid to upper 80s across the valleys to
the upper 70s/lower 80s across the higher elevations. Dewpoints
remaining in the 60s to near 70 could result in some valley
locations approaching heat advisory criteria in the afternoon.
Lack of forcing will lead to a reduction in shower/thunderstorm
activity but cannot rule out some isolated storms, especially
over the higher terrain. Quiet weather expected during the
nighttime periods with lows mainly in the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Flat upper ridging over our region Thursday with lots of sun and
mainly dry weather, outside of a possible isolated shower or
thunderstorm due to the heat and humidity. Highs Thursday in the
mid 80s to lower 90s.

Broad upper troughing slowly builds east Friday through the
weekend. The chance of showers and thunderstorms return Friday
through the weekend as the low level winds increase little by
little each day ahead of a weak cold front. The diffuse thermal
gradient along the leading edge of weak cold advection provides
additional low level forcing as the mean upper trough axis
slowly drifts east.

Highs Friday in the mid to upper 80s with around 80 higher
terrain. Highs Saturday around 80 to mid 80s and mid to upper
70s higher terrain. Highs Sunday in the lower to mid 80s with
around 80 higher terrain. Highs Monday in the upper 70s to lower
80s with continued chances for showers and thunderstorms.

The shear and instability shown in sources of guidance/ensembles
Friday through Monday suggest limited chances for severe weather
but better chances for locally heavy or excessive rainfall.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
An upper level disturbance and a frontal boundary will focus
some scattered showers and thunderstorms across eastern NY and
western New England this afternoon through tonight.

Conditions are mainly VFR at KALB/KGFL/KPOU/KPSF with some
lapses to MVFR cigs at KPSF/KGFL. A cluster of showers and
thunderstorms are expected to impact KGFL/KALB 18Z-22Z/MON with
MVFR/IFR conditons. This batch of showers and thunderstorms will
impact KPOU/KPSF 20Z/MON to 00Z/TUE. TEMPO groups were used to
address the showers and thunderstorms.

Widespread low VFR/MVFR are expected after 00Z/TUE in terms of
cigs/vsbys. KPOU/KPSF may have some showers persist ahead the
boundary between 06Z-12Z/TUE. Widespread MVFR conditions in
terms of cigs/vsbys will continue until 12Z/TUE with some IFR
cigs at KPSF. The MVFR/IFR conditions will continue through the
morning.

Winds will generally be light and variable this afternoon and
tonight at 5 KT or less, but any thunderstorms could produce
wind gusts at 25-30 KT or so. North to northwest winds will
increase at 5-7 KT after 12Z/TUE.

Outlook...

Tuesday Night: Moderate Operational Impact. Scattered SHRA.
Wednesday: Low Operational Impact. Isolated SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.HYDROLOGY...
Showers and thunderstorms will continue into tonight where some
locally heavy rainfall may result in localized flooding and
flash flooding, especially for areas south of Albany, which are
included in a slight risk for excessive rainfall by the Weather
Prediction Center.

Additional showers/thunderstorms are expected on Tuesday,
especially in the afternoon/evening. Isolated to scattered
flash flooding remains possible, especially for areas south and
east of Albany, where a slight risk for excessive rainfall is in
effect.

Showers/thunderstorms should decrease in coverage Tuesday night,
with mainly dry conditions expected on Wednesday and Thursday.
Next best chance for showers and thunderstorms will be on
Friday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Rathbun
NEAR TERM...Rathbun
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...Wasula
HYDROLOGY...KL/Rathbun
Hazardous weather outlook, Jul 3, 3:14 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 PM EDT Mon Jul 3 2023

NYZ047>049-051>054-058>061-063>066-041100-
Schoharie-Western Schenectady-Eastern Schenectady-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
414 PM EDT Mon Jul 3 2023

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, locally heavy rainfall may result in flooding of urban,
low lying and poor drainage areas along with isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a Marginal Risk for severe thunderstorms for areas south
and east of Albany Tuesday afternoon and evening. A few instances of
damaging wind gusts and large hail will be possible within this
area along with isolated to scattered flash flooding. Elsewhere, more
isolated to scattered showers and thunderstorms are possible with
some locally heavy rainfall.

Heat indices may reach the mid to upper 90s within portions of the
Mohawk, Hudson and Connecticut River Valleys Wednesday and
especially Thursday during the afternoon hours. Heat advisories may
be needed for some of these areas.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay severe weather reports to
the National Weather Service in Albany New York.

CTZ001-013-MAZ001-025-NYZ032-033-038>043-050-082>084-VTZ013>015-
041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Southern Saratoga-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
414 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms into this evening. The main
threat with any thunderstorms will be locally heavy downpours, which
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a Marginal Risk for severe thunderstorms for areas south
and east of Albany Tuesday afternoon and evening. A few instances of
damaging wind gusts and large hail will be possible within this
area. Thunderstorms with locally heavy downpours are expected
elsewhere, and isolated to scattered flash flooding will be
possible.

Heat indices may reach the mid to upper 90s within portions of the
Mohawk, Hudson and Connecticut River Valleys Wednesday and
especially Thursday during the afternoon hours. Heat advisories may
be needed for some of these areas.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 3, 1:24 PM EST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
224 PM EDT Mon Jul 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Rain             Quaker Springs          43.04N  73.64W
07/03/2023  M1.44 inch       Saratoga           NY   Trained Spotter

            As of 12pm EDT.

&&

Event Number ALY2303037

ATE
Special weather statement, Jul 3, 3:16 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albany NY
416 PM EDT Mon Jul 3 2023

NYZ063-064-032045-
Western Ulster NY-Eastern Ulster NY-
416 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southeastern Ulster
County through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ellenville, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Paltz, Ellenville, High Falls, Kerhonkson, Napanoch, Olivebridge,
Wawarsing, Port Ben, Cherrytown, Samsonville, Palentown, Brodhead,
Liebhardt, Fantinekill, Alligerville, Lake Minnewaska, Stone Ridge,
Granite, Cragsmoor and Mombaccus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern New York.

&&

LAT...LON 4169 7449 4172 7452 4176 7454 4198 7425
      4176 7404 4165 7440
TIME...MOT...LOC 2015Z 233DEG 21KT 4172 7444

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CS
Special weather statement, Jul 3, 3:43 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albany NY
443 PM EDT Mon Jul 3 2023

NYZ063>065-032115-
Western Ulster NY-Western Dutchess NY-Eastern Ulster NY-
443 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of east central Ulster
and northwestern Dutchess Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Falls, or 9 miles northwest of New Paltz, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingston, Saugerties, Rhinebeck, Hurley, Woodstock, Red Hook, High
Falls, Tillson, West Hurley, Saugerties South, Port Ewen, Lake
Katrine, Staatsburg, Olivebridge, Kerhonkson, Rosendale, Marbletown,
Veteran, Tivoli and Centerville.

This includes Interstate 87 between exits 19 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern New York.

&&

LAT...LON 4174 7421 4187 7441 4212 7397 4190 7377
TIME...MOT...LOC 2043Z 236DEG 26KT 4184 7423

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Special weather statement, Jul 3, 4:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
531 PM EDT Mon Jul 3 2023

NYZ051>053-032215-
Eastern Albany NY-Western Rensselaer NY-Western Albany NY-
531 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of central Albany and
southwestern Rensselaer Counties through 615 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westerlo, or 9 miles west of Delmar, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Troy, East Greenbush, Watervliet, Rensselaer, Delmar,
Menands, Westerlo, Ravena, Berne, Voorheesville, Castleton-On-Hudson,
Loudonville, Feura Bush, Selkirk, New Scotland, Coeymans,
Clarksville, Bleecker Stadium and East Berne.

This includes the following highways...
 Interstate 90 between exits 10 and 24.
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.

&&

LAT...LON 4273 7368 4248 7366 4247 7377 4248 7410
      4263 7418
TIME...MOT...LOC 2130Z 266DEG 18KT 4258 7401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS

The radar

The Albany radar (KENX), 30 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
July 3, 4:45 PM EST
Where
Rensselaer County, 0.49 mi SSW of Couse
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
42.613, -73.702

Trees were downed onto cars at an apartment complex in East Greenbush.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106238.